Ohio, 2006Damaging Wind in Ohio, July 20, 2006
July 20, 2006 · NWS ILN · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $8,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 20, 12:58 PM EST, 9 minutes earlier.
Area forecast discussion, Jul 20, 12:58 PM EST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
158 PM EDT THU JUL 20 2006
.AVIATION /18Z-18Z/...
CONVECTION IS DEVELOPING ACROSS CENTRAL OHIO ALONG OUTFLOW BOUNDARY
AHD OF WEAKENING MCS. CAP IS MINIMAL ACRS CENTRAL OHIO WITH BNDRY
LAYER CAPES APPROACHING 2500 J/KG. CAP AROUND 100 J/KG IS
INHIBITING CONVECTIVE DEVELOPMENT ACRS SW OHIO. AFTER THE PASSAGE
OF THIS OUTFLOW BNDRY EXPECT COLD POOL PRECIP ACRS INDIANA TO
AFFECT THE WESTERN TAF SITES. THIS PRECIP WL HELP STABILIZE THE
AIRMASS INHIBITING ADDITIONAL TSTM DEVELOPMENT UNTIL COLD FRONT
APPROACHES LATER THIS EVENING. HAVE LIMITED TSTM MENTION TO 4
HOURS WITH FROPA AND THEN BRING IN SOME MVFR CIGS IN LOW LEVEL CAA
PATTERN BEHIND THE FRONT.
&&
.PREV DISCUSSION...
/ISSUED 1122 AM EDT THU JUL 20 2006/
SHORT TERM /REST OF TODAY/...
ACTIVE ZONE FOR CONVECTION AROUND UPPER LEVEL RIDGE OVER THE
NATIONS MID SECTION. MESOSCALE CONVECTIVE COMPLEX WHICH DEVELOPED
LAST NIGHT IN THE UPPER MS VLY AROUND THE PERIPHERY OF THIS RIDGE
HAS DROPPED SE THRU INDIANA AND ILLINOIS TOWARD BEST INSTBY AND
WEAKENED. ILN 12Z SOUNDING SHOWS WARM AIR BTWEEN 850MB AND 700MB.
THIS CAP IS INHIBITING THE DEVELOPMENT OF WIDESPREAD CONVECTION.
EXPECT CURRENT TRENDS TO CONTINUE WITH AFOREMENTIONED MCS STAYING
MAINLY WEST OF FA WITH NEW CONVECTIVE DEVELOPMENT INTO WEST
CENTRAL OHIO THIS AFTERNOON WHERE BEST LO LVL CONVERGENCE IS
EXPECTED. AS CAP DIMINISHES AND BETTER FORCING COMES INTO PLAY WITH
THE APPROACH OF A COLD FRONT EXPECT THESE STORMS TO DEVELOP SE
ACRS FA. CURRENT FORECAST HAD VERY GOOD HANDLE ON PRECIP TIMING.
HAVE ADDED MENTION OF POSSIBLE SEVERE STORMS THIS AFTN/EVENING
WITH DAMAGING WINDS BEING THE MAIN THREAT.
PREV DISCUSSION...
/ISSUED 648 AM EDT THU JUL 20 2006/
AVIATION /12Z-12Z/...
THUNDERSTORM COMPLEX TO THE NORTHWEST OF THE REGION IS EXPECTED TO
WEAKEN BEFORE REACHING THE TAF SITES LEAVING ONLY REMNANT CLOUD
COVER. MVFR VISIBILITIES AT MOST LOCATIONS WILL GRADUALLY IMPROVE
THROUGH THE MORNING.
STILL APPEARS THAT BEST CHANCE FOR AFTERNOON THUNDERSTORMS WILL BE
NEAR THE COLUMBUS TERMINALS. THEN OVERNIGHT EXPECT A PRETTY GOOD
CHANCE AT ALL SITES AS A COLD FRONT MOVES INTO THE REGION. HAVE
LIMITED THUNDER TO A 3 TO 4 HOUR WINDOW WHEN THE CHANCE LOOKS
HIGHEST. BUT THIS MAY WELL NEED TO BE ADJUSTED IN LATER FORECASTS.
OUTSIDE OF THUNDERSTORMS IT APPEARS THAT THERE WILL ONCE AGAIN BE
SOME VISIBILITY RESTRICTIONS AFTER DARK IN HAZE/MIST.
PREV DISCUSSION...
/ISSUED 358 AM EDT THU JUL 20 2006/
SHORT TERM /TODAY THROUGH SATURDAY/...
A FRONTAL BNDRY STRETCHED FROM JUST SOUTH OF CHICAGO THROUGH
INDIANA AND INTO WEST VA THIS MORNING. SKIES WERE GENERALLY CLEAR
ACROSS EASTERN OHIO AND NE KY WITH MAINLY HIGH CLOUDS ENCROACHING
INTO INDIANA AND WESTERN OHIO. AN MCS WAS PUSHING THROUGH WI AND
IOWA. TEMPERATURES GENERALLY RANGED FROM THE MID TO LOWER 70S.
FOR TODAY...THE GFS AND NAM ARE IN CONSIDERABLE DISAGREEMENT ABOUT
THUNDERSTORM TIMING AND COVERAGE IN ADVANCE OF AN APPROACHING
FRONTAL BNDRY AND S/W. THE GFS SHOWS MORE EXTENSIVE DEVELOPMENT
ACROSS THE WHOLE FCST AREA AS THE FRONT SLIDES SOUTH
OVERNIGHT...WHILE THE NAM SUGGESTS THAT NORTHERN AND CENTRAL OHIO
WILL BEAR NEARLY THE SOLE BRUNT OF THE EVENT. AS ONE WOULD
EXPECT...MAV POPS ARE GENERALLY MUCH HIGHER THAN MET POPS. GIVEN
THE CONSIDERABLE UNCERTAINTY...HIGH CHANCE POPS NW TO SE FROM LATE
MORNING INTO THE OVERNIGHT STILL SEEMS REASONABLE AT THIS POINT.
LOOKING AT SEVERE PARAMETERS FROM FCST SNDGS...THE GFS STILL SEEMS
UNREASONABLY COOL. EVEN SO...ANY THUNDERSTORMS THAT DEVELOP COULD
BECOME SEVERE WITH DAMAGING WINDS BEING THE MAIN THREAT. HIGH TEMPS
WILL BE GREATLY DEPENDANT ON CLOUD COVER/PCPN ONSET IN THE NW...WITH
LOWER 90S POSSIBLE IN THE SOUTH AND EAST.
ALTHOUGH HEAT INDICES TODAY WILL REACH INTO THE MID/UPPER 90S AT SOME
LOCATIONS IN THE SOUTHERN HALF OF OUR CWA...THIS STILL BELOW
ADVISORY CRITERIA.
FOR FRIDAY AND SATURDAY...THERE ARE STILL A LOT OF MODEL DIFFERENCES
WITH RESPECT TO PCPN CHANCES...BUT HIGH TEMPS WILL BE MORE
SEASONABLE IN NORTHERLY FLOW BEHIND THE FRONT. THERE WILL BE SOME
LINGERING INSTABILITY AS UPPER DISTURBANCES PASS OVER THE
AREA...WITH THE CHANCE OF SHOWERS AND THUNDERSTORMS GREATER IN THE
SOUTHERN FCST AREA.
PREV DISCUSSION...
/ISSUED 332 PM EDT WED JUL 19 2006/
LONG TERM /FRIDAY THROUGH WEDNESDAY/...
COLD FRONT FORECAST TO PUSH SOUTH OF FA THROUGH THE DAY ON FRIDAY.
AS IT DOES..WILL LIKELY SEE SOME LINGERING SHOWER AND THUNDERSTORM
ACTIVITY ACROSS THE SOUTH. THE 19/00Z ECMWF APPEARS TO BE PUSHING
THE FRONT FURTHER TO OUR SOUTH THROUGH THE WEEKEND AND DRYING US
OUT. HOWEVER...THE 19/12Z GFS IS STILL TRYING TO SLOW THINGS UP AND
BRING A WAVE ALONG THE FRONT FRIDAY NIGHT INTO SATURDAY. WILL BACK
OFF ON POPS A BIT THROUGH THIS TIME FRAME BUT FOR CONSISTENCY
PURPOSES...WILL STILL MAINTAIN A CHANCE OF THUNDERSTORMS ACROSS THE
SOUTH THROUGH SATURDAY NIGHT. HIGH PRESSURE SHOULD THEN BUILD INTO
THE REGION THROUGH THE EARLY PART OF NEXT WEEK SO WILL KEEP IT
RELATIVELY DRY THROUGH THE REST OF THE EXTENDED. WITH COOLER AIRMASS
FILTERING IN BEHIND FRONT...SHOULD SEE A RETURN TO MORE SEASONABLE
TEMPERATURES THROUGH THE LONG TERM PERIOD.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.
&&
Hazardous weather outlook, Jul 20, 4:00 AM EST, 9 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
500 AM EDT THU JUL 20 2006
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-210900-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-
DARKE-SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-
MADISON-FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-
PICKAWAY-FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-
CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
500 AM EDT THU JUL 20 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.
.DAY ONE...TODAY AND TONIGHT
A COLD FRONT MOVING INTO THE REGION WILL RESULT IN THUNDERSTORM
DEVELOPMENT...PRIMARILY IN THE AFTERNOON AND EVENING BUT THEN
CONTINUING THROUGH THE NIGHT. SOME OF THESE STORMS COULD BECOME
SEVERE. THE MAIN THREAT WOULD BE DAMAGING STRAIGHT LINE
WINDS...ALTHOUGH A FEW STORMS COULD ALSO PRODUCE HAIL.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND/OR EVENING.
In the hours before
Local storm report, Jul 20, 12:56 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
156 PM EDT THU JUL 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0147 PM HAIL 2 W GROVEPORT 39.86N 82.94W
07/20/2006 0.88 INCH FRANKLIN OH TRAINED SPOTTER
&&Local storm report, Jul 20, 12:57 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
157 PM EDT THU JUL 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
00147PM TSTM WND DMG 3 W GROVEPORT 39.86N 82.95W
07/20/2006 FRANKLIN OH TRAINED SPOTTER
*** 1 INJ *** TREE FELL ON HOUSE. ONE PERSON INJURED.
&&Thunderstorm Wind, Ross
- When
- July 20, 1:07 PM EST to 1:11 PM EST
- Where
- Ross County, Bourneville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $8,000
- Reported by
- NEWSPAPER
- Coordinates
- 39.283, -83.167
A large tree fell onto the back porch of a house, causing some damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Florida, July 20, 20061 death · 1 injured · 1 event
- Rip Current in Florida, July 20, 20061 death · 1 event
- Heat in California, July 20 to 25, 20061 death · 1 event
- Damaging Winds and Lightning Strike in Indiana, July 20, 20061 injured · $3.5 million · 55 kt wind · 5 events
- Hail and Damaging Winds in Wisconsin, July 20, 2006$707,000 · 71 kt wind · 42 events
- Damaging Winds in New York, July 20, 2006$325,000 · 70 kt wind · 2 events
- Flash Flood and Damaging Winds in North Carolina, July 20, 2006$250,000 · 50 kt wind · 6 events
- Damaging Winds in West Virginia, July 20, 2006$140,000 · 55 kt wind · 3 events
- Hail and Damaging Winds in Ohio, July 20, 2006$84,000 · 52 kt wind · 11 events
- Lightning Strike in North Carolina, July 20, 2006$100,000 · 1 event
- Damaging Winds in Nebraska, July 20, 2006$90,000 · 61 kt wind · 3 events
- Damaging Wind in North Carolina, July 20, 2006$50,000 · 55 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5524852.